Related Experiment Videos
[Hypertrophic cardiomyopathy associated with oral corticosteroid therapy for palpebral hemangioma]
K Some Nina1, G Lorette, A Chantepie
1Service de Dermatologie, CHU, Tours.
Insights
Systemic corticosteroid therapy for infantile hemangioma can rarely cause heart problems. Close cardiac monitoring is essential during treatment, especially if a murmur develops.
Area of Science:
- Pediatric Dermatology
- Cardiology
- Pharmacology
Background:
- Systemic corticosteroid therapy is a standard treatment for infantile hemangioma, particularly when vascular complications are a risk.
- While generally well-tolerated, potential adverse effects require careful consideration.
Observation:
- A two-month-old infant with a rapidly developing lower eyelid hemangioma was treated with betamethasone (0.3 mg/kg/day) to prevent vision impairment.
- Treatment was effective for the hemangioma, but a systolic cardiac murmur was detected.
- Cardiac sonography revealed obstructive hypertrophic cardiomyopathy, which regressed upon gradual corticosteroid dose reduction.
Findings:
- Systemic corticosteroid treatment for infantile hemangioma can be associated with the rare but serious adverse effect of cardiomyopathy.
- Cardiomyopathy induced by corticosteroids may be reversible with dose reduction or cessation of the medication.
Implications:
- Clinical and echocardiographic monitoring are crucial for infants receiving systemic corticosteroids for hemangioma, especially if cardiac abnormalities are suspected.
- Early detection of cardiac murmurs and prompt cardiac evaluation are vital to manage potential corticosteroid-induced cardiomyopathy.
Introduction:
Systemic corticosteroid therapy is the usual treatment for hemangioma with vascular risk. Tolerance to such treatment is usually good.
Observation:
A two Month-old girl presented with a hemangioma of the lower right eyelid that had developed since she was 15 days old. Treatment with betamethasone at the dose of 0.3 mg/kg/day was prescribed because of the risk of alteration in sight. The treatment was highly effective. The discovery of a systolic cardiac murmur motivated a cardiac sonography that showed signs of an obstructive hypertrophic myocardiopathy. The progressive reduction of the corticosteroids led to the regression of this disease.
Discussion:
The onset of a cardiomyopathy during systemic corticosteroid therapy has only been reported exceptionally in the literature. There is little known of the risks. When in doubt, clinical and sonographic monitoring is probably necessary. In the case of the appearance of a cardiac murmur, the sonography is crucial.
Related Concept Videos
Cardiomyopathy III: Hypertrophic Cardiomyopathy
Cushing Syndrome II: Pathophysiology
Cardiomyopathy II: Dilated Cardiomyopathy
Antiasthma Drugs: Inhaled Corticosteroids and Glucocorticoids
ICS work through a multifaceted mechanism of action. They suppress the inflammatory response caused by the proliferation of TH cells. They also reduce the transcription of the IL-2 gene, which is involved in the...
Cardiomyopathy IV: Restrictive Cardiomyopathy
COPD: Management Using Bronchodilators and Corticosteroids